Although vitamin B12 toxicity is uncommon, it is possible to develop side effects while taking the vitamin. Potential side effects include diarrhea, feelings of swelling over the entire body, blood clots in the legs, and signs of an allergic reaction. Although the risk for toxicity is low (even with high doses), you should report any possible side effects to your doctor.
Signs of Vitamin B12 Toxicity
There are no signs of vitamin B12 toxicity, per se. There are a few rarely reported side effects that might be attributable to the vitamin, but such side effects are not necessarily related to the dose. These possible side effects include:
•Blood clots in the legs
•Feelings of swelling over the entire body
•Signs of an allergic reaction, such as:
◦Hives or a rash
◦Swelling of the lips, mouth, or throat
◦Wheezing or other difficulty breathing.
What Causes Toxicity?
Vitamin B12 toxicity is due to an obvious cause — taking too much. The Recommended Dietary Allowance for vitamin B12 for adults ranges from 2.4 to 2.8 mcg daily, depending on several factors. For nutrients that can cause toxicity, a “Tolerable Upper Intake Level” (UL) is given. This is the maximum that can be taken from all sources, including the diet, without causing significant toxicity. There are no UL values for vitamin B12, since the risk of toxicity is quite low.
Final Thoughts on Vitamin B12 Toxicity
Vitamin B12 is usually considered a non-toxic substance. Even taking it by injection at high doses does not seem to increase the risk for toxicity. However, if you think you are experiencing vitamin B12 toxicity, let your doctor know. Also, let him or her know if you develop something that “just does not seem right.” While it may not be related to toxicity with vitamin B12, your doctor will be able to diagnose and treat the problem.